Case Presentation: 44 year old male with insulin dependent type 2 Diabetes mellitus and hypothyroidism presented with fatigue, weakness, dyspnea on exertion and light headedness for several weeks. He denied bloody stools or melena. Medications included metformin for the last 3 months, levothyroxine, simvastatin, enalapril and detemir insulin. The patient was adherent to his medical regimen. The physical exam showed pale conjunctiva and negative for scleral icterus, tachycardia or hypotension. On laboratory studies, hemoglobin was 6.7 g/dL( baseline from 4 months ago was 12.7 g/d)L, with elevated LDH (8850 U/L) and low haptoglobin (<20 mg/dl). Serum B12 was low (30 pg/ml) with high levels of serum methylmalonic acid and homocysteine. A peripheral blood smear showed no signs of schistocytes. Fecal occult test was negative. Direct coombs C3 and poly were positive, but IgG was negative. During the hospital course the patient received 2 units of blood and B12 injections. The patient’s hemoglobin remained stable at 7.5 g/dL and was discharged on sublingual B12 and metformin was discontinued after 4 days. One week later the patient’s hemoglobin was 11.2 g/dL on outpatient lab work. Intrinsic factors antibodies were positive.
Discussion: Patients with severe B12 deficiency will develop ineffective erythropoiesis, causing early death of the erythropoietic precursor cells in the bone marrow and the peripheral circulation. This can lead to findings consistent with hemolytic anemia. High levels of homocysteine have also been linked with hemolysis, though the proposed mechanism is still unclear. Patients’ on metformin develop B12 deficiency due to poor absorption in the ileum. In large studies using metformin up to 30% of patients developed B12 deficiency. Here we raise concern of those with underlying endocrinopathies associated with pernicious anemia being susceptible to clinically relevant B12 deficiency shortly after starting metformin. In addition we point out the uncommon manifestation of B12 deficiency as a severe hemolytic anemia. This severe hemolysis seen in this case warrants to be observed closely and to be managed acutely in order to prevent further complications
Conclusions: B12 deficiency is a known complication of treatment with metformin. However, this usually occurs after prolonged treatment. Underlying pernicious anemia not clinically manifested, may predispose one to more readily experiencing clinically evident B12 deficiency shortly after starting metformin. Type 2 DM and hypothyroidism are endocrinopathies associated with an increased risk of pernicious anemia. Hemolytic anemia as a manifestation of B12 deficiency is less commonly recognized. Elevated homocysteine levels are felt to play an instrumental role in this process though it remains unclear whether this is merely an association or a causal factor.